KCl deaths: Art imitates life
From the November 20, 1996 issue
On November 7th a med-surg nurse with a temporary assignment
to work in the ER mixed up unlabeled syringes of saline and
potassium chloride and nearly killed a patient by injecting
KCl by IV push. This won't make the medication errors database
because it happened on NBC-TV's ER. But another KCl error,
sent to ISMP by USP on the very same day was all too real.
The Arkansas State Board of Nursing is investigating two nurses
who last month accidentally gave a 71-year-old man IV push
KCl instead of IV furosemide. The patient arrested, was resuscitated,
but died six hours later. Neither nurse had been previously
involved in a serious error. Both have been suspended pending
an investigation. ISMP is aware of over a dozen cases of mix-up
between potassium and furosemide. Investigations by us indicate
that some incidents may be the result of a mental slip which
occurs when nurses mentally associate potassium excretion
with furosemide administration and subsequently have potassium
in mind and at hand while preparing what they believe to be
furosemide whose mg dose overlaps with potassium's mEq dose.
If needed, please call us for support to better control potassium
chloride concentrate vials.